Thunderstorm Wind, Cloud
- When
- September 21, 8:04 PM CST to 8:05 PM CST
- Where
- Cloud County, (Cnk)blosser Apt Con
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.550, -97.650
Wind gust measured at the CNK airport.
A line of thunderstorms produced 61 MPH winds at the CNK airport.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A line of thunderstorms produced 61 MPH winds at the CNK airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 21, 5:36 PM CST, 2 hours 28 minutes earlier.
Area Forecast Discussion National Weather Service Topeka KS 636 PM CDT Sat Sep 21 2019 .SYNOPSIS... Issued at 334 PM CDT Sat Sep 21 2019 20Z water vapor imagery showed an upper low lifting northeast through the northern plains into southern Canada with energy left behind over the four corners region. Southwesterly flow aloft continued across the central plains with a subtropical moisture plum seen streaming northwest from the gulf of California. A weak perturbation within the flow had aided some scattered storms to move across east central KS early in the afternoon. At the surface, low pressure has been gradually strengthening over southeast CO with a trough axis/frontal boundary extending north through north central KS and into northeast NEB. Dewpoints were generally in the lower 70s. && ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Sunday) Issued at 334 PM CDT Sat Sep 21 2019 For tonight and Sunday, precip chances will increase as the energy over the four corners eventually lifts into the plains. Convection is expected to begin along the surface trough axis where decent insolation and convergence should eventually overcome the convective inhibition. Convective allowing models (CAMs) have been consistent in storms developing between 5 and 7 PM across north central KS. Instability should be favorable for severe storms with improving deep layer shear as the 500MB jet strengthens. Forecast hodographs continue to show favorable low level winds initially for the possibility of a tornado if a storm can remain discrete. However the forecast soundings eventually show a mid level weakness in the winds causing an inflection in the hodograph implying storm mergers will become more likely. Additionally the linear lift from the boundary may favor updraft interactions as models show development on the boundary. So there may be a brief window for a tornado as storms initiate and they remain discrete. But the more likely hazards will be large hail and damaging winds. Cloud cover and precip has limited destabilization further east across east central and parts of northeast KS. So it is unclear how far east the severe weather threat will exist. Since the synoptic scale dynamics and frontal boundary don't really move through eastern KS until Sunday morning, storms may tend to weaken late in the evening transitioning to a heavy rain threat through Sunday morning. The operational models are in good agreement with the upper wave lifting across northeast KS through Sunday afternoon with the front pushing into southern MO. So precip chances should be on the decrease through the afternoon with rain having moved out of the area by 00Z Monday. Models have again shown lower QPF amounts for the event. Think this may be due to the initial storms developing further north, but also the more widespread precip being delayed until Sunday morning. The 15Z SREF ensemble plums also show the envelope of possible outcomes diminishing with a clustering of rain amounts generally less than 2 inches for storm totals. Have continued the flash flood watch since there remains anomalously high moisture in the airmass. Also if storms start training, rainfall rates could quickly overcome the relatively high flash flood guidance values. .LONG TERM...(Sunday night through Saturday) Issued at 334 PM CDT Sat Sep 21 2019 Dry and cool weather is expected on Monday with lows falling into the lower and mid 50s. There is some potential for fog development Monday morning. Clouds and rain on Sunday are likely to keep high RH values in the boundary layer. Then as clouds clear out Sunday night and winds become light, radiational fog looks to become more likely. Have inserted a mention of fog into the forecast. The one element that casts some doubt is the dry air advection anticipated behind the front. But this may not be as big a factor if the boundary layer decouples early in the night. Good insolation is expected to help highs warm up into the upper 70s and around 80 for Monday afternoon. There continues to be a couple opportunities for precip for Tuesday through Friday. The first is a weak shortwave that propagates through the plains as the pattern splits and a closed upper low digs into the southwestern U.S. The second is when this closed low gets reabsorbed with the mean flow and lifts northeast through the plains on Friday. Models have not had the best consistency with these features so POPs are not terribly high. Temps look to remain seasonal with models absent of any strong temp advection. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 633 PM CDT Sat Sep 21 2019 For the 00z TAFs, the best chance for storms over the TAF sites will be late this evening through the overnight hours, with off- and-on showers and storms possible Sunday morning into the afternoon hours. MVFR cigs will be likely during that time before scattering out Sunday afternoon behind the exiting front. The frontal passage will result in southerly winds shifting to the northwest. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Sunday afternoon for KSZ009>012- 021>024-026-034>040-054>056-058-059. && SYNOPSIS...Wolters SHORT TERM...Wolters LONG TERM...Wolters AVIATION...Hennecke
Hazardous Weather Outlook National Weather Service Topeka KS 340 PM CDT Sat Sep 21 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-222045- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 340 PM CDT Sat Sep 21 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Severe thunderstorms could develop across north central KS by 7 pm this evening. The most likely area to see this development is north of a line from Minneapolis to Marysville. Large hail up to 2 inches in diameter and damaging winds over 60 MPH are possible. A tornado cannot be ruled out either. Thunderstorms should spread east into northeast and east central Kansas through the night. The severe weather risk is forecast to transition to a heavy rain threat as storms move east. A flash flood watch remains in effect for much of the area. Flooding on the Big Blue River near Blue Rapids continues. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms with heavy rainfall are likely through the day on Sunday. The flash flood watch continues until the early afternoon Sunday. .SPOTTER INFORMATION STATEMENT... Spotters might be needed across north central Kansas between 5 and 9 pm. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep Wolters
Special Weather Statement
National Weather Service Topeka KS
615 PM CDT Sat Sep 21 2019
KSZ008-220000-
Republic-
615 PM CDT Sat Sep 21 2019
...SIGNIFICANT WEATHER ADVISORY FOR REPUBLIC COUNTY UNTIL 700 PM
CDT...
At 614 PM CDT, Doppler radar was tracking a strong thunderstorm near
Courtland, moving northeast at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Belleville, Scandia, Courtland, Cuba, Norway, Republic, Munden and
Narka.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Kansas.
LAT...LON 4000 9737 3977 9737 3965 9790 3965 9793
4000 9793
TIME...MOT...LOC 2314Z 230DEG 19KT 3981 9792
LaflinSpecial Weather Statement
National Weather Service Topeka KS
638 PM CDT Sat Sep 21 2019
KSZ035-036-220015-
Geary-Dickinson-
638 PM CDT Sat Sep 21 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DICKINSON AND WEST
CENTRAL GEARY COUNTIES UNTIL 715 PM CDT...
At 637 PM CDT, Doppler radar was tracking a strong thunderstorm near
Moonlight, moving northeast at 30 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Abilene, Chapman, Enterprise and Moonlight.
This includes Interstate 70 between mile markers 274 and 290.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until midnight CDT for
central and east central Kansas.
LAT...LON 3913 9710 3913 9696 3906 9684 3887 9714
3894 9725
TIME...MOT...LOC 2337Z 221DEG 25KT 3897 9713
LaflinSpecial Weather Statement
National Weather Service Topeka KS
737 PM CDT Sat Sep 21 2019
KSZ008-009-220115-
Republic-Washington-
737 PM CDT Sat Sep 21 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN REPUBLIC AND
NORTHWESTERN WASHINGTON COUNTIES UNTIL 815 PM CDT...
At 737 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hubbell to 4 miles north of Courtland.
Movement was northeast at 20 mph.
Penny size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Belleville, Scandia, Courtland, Republic, Munden, Narka and Mahaska.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Kansas.
LAT...LON 4000 9722 3991 9722 3974 9793 3992 9793
4000 9777
TIME...MOT...LOC 0037Z 230DEG 19KT 4000 9745 3984 9792
LaflinSpecial Weather Statement National Weather Service Topeka KS 755 PM CDT Sat Sep 21 2019 KSZ021-022-220130- Clay-Riley- 755 PM CDT Sat Sep 21 2019 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL RILEY AND EASTERN CLAY COUNTIES UNTIL 830 PM CDT... At 755 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles northwest of Wakefield, moving northeast at 25 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Clay Center, Wakefield, Leonardville and Green. A Severe Thunderstorm Watch remains in effect until midnight CDT for north central and northeastern Kansas. LAT...LON 3921 9700 3925 9717 3947 9707 3941 9673 TIME...MOT...LOC 0055Z 211DEG 22KT 3926 9707
Special Weather Statement National Weather Service Topeka KS 827 PM CDT Sat Sep 21 2019 KSZ008-020-220200- Republic-Cloud- 827 PM CDT Sat Sep 21 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN REPUBLIC AND NORTHWESTERN CLOUD COUNTIES UNTIL 900 PM CDT... At 826 PM CDT, Doppler radar was tracking a strong thunderstorm near Scottsville, moving east at 30 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Belleville, Scandia, Jamestown, Courtland and Norway. A Severe Thunderstorm Watch remains in effect until midnight CDT for north central Kansas. LAT...LON 3982 9793 3984 9764 3940 9771 3946 9793 TIME...MOT...LOC 0126Z 263DEG 28KT 3958 9793 Laflin
Special Weather Statement
National Weather Service Topeka KS
838 PM CDT Sat Sep 21 2019
KSZ008-020-220230-
Republic-Cloud-
838 PM CDT Sat Sep 21 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN REPUBLIC AND EASTERN
CLOUD COUNTIES UNTIL 930 PM CDT...
At 838 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Courtland to near Jamestown to 3 miles
northwest of Asherville. Movement was east at 25 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Concordia, Belleville, Clyde, Miltonvale, Cuba, Agenda and Aurora.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Kansas.
LAT...LON 3983 9737 3931 9737 3931 9741 3940 9771
3984 9764
TIME...MOT...LOC 0138Z 269DEG 20KT 3976 9792 3957 9785 3943 9804
LaflinThe Grand Island radar (KUEX), 109 km away, was scanning. The volume nearest the first event began at 02:02 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
Wind gust measured at the CNK airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 856516, 856517.